Menu
  • Drug Overdose Facts
  • Alcohol can make you sleepy, drowsy, or lightheaded. Consuming alcohol while taking medicines can intensify these effects.
  • Illicit use of OxyContin has led to the production and distribution of fake OxyContin pills all over North America.
  • Both new and experienced heroin users put themselves at risk of overdosing on heroin because it is impossible for them to know the purity of the heroin they are using.
  • Hashish users are often affected by impaired learning and attention skills.
  • Individuals who go through OxyContin withdrawal claim that the process is similar in intensity to heroin withdrawal.
1-866-847-9981
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Symptoms, Treatments and Seeking Help for Morphine Overdose

One of the most commonly prescribed opiates for individuals suffering from intense pain is morphine. However, it is often abused by addicts looking to achieve a high much like heroin. Overdosing on morphine- whether accidentally or intentionally, can be lethal if not treated immediately. Anyone who takes too much of the drug should seek medical care as soon as possible, or else death can occur due to the slowing down and eventual failure of one's heart.

What's So Toxic in Morphine?

Morphine sulfate, the active ingredient in morphine, is very toxic when taken in high doses- or by someone who is not of the correct weight to handle the dose taken. Like heroin, morphine is a pain killer, causing the body to slow down in an effort to numb pain. This can be quite effective for those who do not abuse the drug, however for individuals who do not know the correct dose to consume, this drug can have ill effects.

Body Systems Affected By Morphine Overdose

For those who overdose on morphine,many symptoms will come suddenly; it effects many of the body's systems, leaving little doubt as to what is taking place. Morphine overdose symptoms occur in the following systems of the body;

  • Digestive
  • Cardiovascular
  • Neurological
  • Respiratory
  • Vision
  • Musculoskeletal

It is important to take notice of any changes which may occur with the above body systems following a dose of morphine. It is also essential to take note that although prescribed, morphine can be just as deadly as it may be for individuals who take it illegally.

Morphine and The Digestive System

Individuals who are prescribed, or otherwise take morphine may find themselves constipated, or irregular. While this may be fairly common, it is important to speak with one's physician if the constipation is ongoing, as chronic constipation is not good, and may suggest that too high of a dose is being prescribed. In fact, chronic constipation could be a precursor to overdose. The digestive system can be effected during an actual overdose in ways such as present and persistent nausea and vomiting. Should this occur, seek medical help immediately. Nausea will usually take place within minutes, followed by vomiting. This is the body's way of rejecting the toxicity, however vomiting will not emit enough of the drug to relieve an overdose. It is important to be treated by a physician who will either induce vomiting or clear the system through some other means.

Cardio Problems Which Exist with Overdose

Morphine overdose effects the cardiovascular system by slowing down one's breathing- making it quite shallow, labored or just plain difficult to breathe. This is due to the heart slowing down, as well as the lowering of one's blood pressure. Having a weak pulse (slow heartbeat) will lead to drowsiness, dizziness or even coma. If breathing becomes shallow, difficult, or labored- it is time to call an ambulance. Shallow breathing is described as short breaths, while labored is taking heavy breaths; difficult breathing is obvious, as the user simply can't breathe at all. If any of these happen after taking morphine, it is important to seek help fast.

How Morphine Effects the Neurological System

Neurologically, morphine overdose can cause nervousness and even seizures. This is because the central nervous system is affected by the morphine, causing the user to become quite nervous- and even incoherent. Speech can become slurred, as the body slows down as well. Noticing these symptoms should be a red flag to seek help.

Overdosing on Morphine and Vision

Vision can be effected with morphine overdose, and can sometimes be one of the first signs. If taking morphine leads to blurry vision or small, constricted pupils, it should not be overlooked; instead it is wise to call or go into your local emergency room to be checked. Constricted pupils will change one's vision, so its is important to look for any vision changes when taking the drug.

Slowing Down the Muscles

The musculoskeletal system is effected with morphine overdose as well. This is because muscle spasms occur in many individuals who overdose, and sometimes they can become stiff, or heavy. The heaviness will be due to the slowing down of the body's blood flow, increasing a feeling of fatigue or tiredness, which sometimes makes it difficult to move the muscles of the body.

Who to Call First

It is always wise to call 911 or your local emergency agency in case of morphine overdose. This is because time is of the essence when dealing with a drug which could quite possibly stop the heart. However, if symptoms do not seem to be of an urgent nature- or if there are questions you would like answered concerning morphine overdose, it is wise to call Poison Control. It is important to make sure that an ambulance is called if there is any question to the urgency involved; airing on the side of caution is always best. Be sure to have any needed information, should the victim be a friend or family member. You will need to know the name, age, name of drug and when it was consumed- but if unknown, call anyway.

How the Morphine Overdose is Treated

In order to stop the toxicity of the drug, the person who has overdosed on morphine may be given a black substance at the hospital called "activated" charcoal. It looks- and some may say tastes- like charcoal, but it works. Other options which the ER doctor may consider include inducing vomit- which is usually of last resort, intravenous fluids, an antidote called Naloxone to reverse the toxicity of the morphine, or a laxative. Inducing vomit is the last resort, as it forces the toxic drug back through one's system, and could possibly do more harm than good. It is always wise to call poison control before inducing vomit, if the problem does not require an ambulance.

Seeking Help

No matter if morphine is being prescribed, or taken illegally- if you or anyone you know is experiencing overdose symptoms, get help fast. Morphine does not discriminate and can be deadly for anyone. So do not concern yourself with legalities- morphine overdose is quite frankly a life or death situation, and should be handled as such.

1-866-847-9981